Paracetamol: Potential Risks Of Overuse

ParacetamolParacetamol or acetaminophen is the most commonly used over the counter medication that is used to counter pain and fever.

It is most commonly used for minor pain management and also in conjunction with other formulations for more severe pain management.

Paracetamol has to be used in moderation and its overuse or use in conjunction with things like alcohol can be very dangerous.

Paracetamol toxicity is potentially fatal and is the chief case for acute liver failure in developed countries where it is the cause for most drug overdoses.

Paracetamol is usually described as the safest analgesic and fever medication; however excessive use can lead to paracetamol poisoning and acetaminophen-related liver injury. The risk of harm from ingesting of paracetamol increases when it is used in a formulation also containing codeine (usually prescribed for coughs and colds).

Paracetamol should be taken with care because it is an over the counter, non prescription drug, use of which cannot be regulated in that sense. Also it forms part of anti pyretic drugs that are routinely prescribed for children which is also why caution should be used.

When using paracetamol it is important that it be taken as directed and be kept within prescribed limits, and this is especially true for children. When ‘drops’ of the medication are prescribed only drops must be administered, since those are more concentrated than syrups which are typically less so with added sweeteners.

For the most part, Paracetamol is metabolized by the body in a non toxic manner; the problem arises when this is not the case. The main problems with Paracetamol stem from high dosages and long term use.

The side effects of such long term use are only now coming to light after the drug having been available to the public as a non prescription drug for a long time. It is indiscriminate use that is causing the problems that are associated with this drug.

It is now being suggested that restrictions be imposed on paracetamol in order that the potential of toxicity arising from it may be controlled. Until such time as a regulation for such restriction can be put into place, it has been suggested that a warning be printed on the packaging warning of potential problems.

So the next time an ache or fever strikes don’t automatically reach for the pain or fever medication. Be aware of the possible pitfalls and regulate your use.

Posted in: General Health

RSSComments (0)

Trackback URL

Leave a Reply